Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 95, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 5, 2009, 3:02 AM CDT for DeSoto County, Tate County, Tunica County, Mississippi; Lee County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2009, 3:02 AM CDT (08:02 UTC)
- Expired
- Jul 5, 2009, 5:31 AM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, AR, DeSoto County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 96 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1875 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 050802
FFWMEG
ARC077-MSC033-137-143-051100-
/O.NEW.KMEG.FF.W.0095.090705T0802Z-090705T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
302 AM CDT SUN JUL 5 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN LEE COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
WESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 600 AM CDT
* AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE AUBREY...ROBINSONVILLE...PHILLIPP AND EUDORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3484 9086 3485 9004 3458 9016 3463 9059
3465 9059 3464 9068 3468 9093
$$1 follow-up statement
000
WGUS74 KMEG 051031
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
531 AM CDT SUN JUL 5 2009
ARC077-MSC033-137-143-051041-
/O.CAN.KMEG.FF.W.0095.000000T0000Z-090705T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE AR-DESOTO MS-TUNICA MS-TATE MS-
531 AM CDT SUN JUL 5 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN TATE...
NORTHERN TUNICA...SOUTHWESTERN DESOTO AND SOUTHEASTERN LEE
COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3484 9086 3485 9004 3458 9016 3463 9059
3465 9059 3464 9068 3468 9093
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:06 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 5, 12:06 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1206 AM CDT SUN JUL 5 2009 .UPDATE... UPDATED FOR AVIATION. && .PREV DISCUSSION... /ISSUED 842 PM CDT SAT JUL 4 2009/ UPDATE... ADJUSTED POPS AND WEATHER GRIDS AS WELL AS EXPIRED THE SEVERE THUNDERSTORM WATCH FOR WEST TENNESSEE. DISCUSSION... AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS WEST TENNESSEE THIS EVENING AS THE SEVERE WEATHER THREAT LOOKS TO BE ENDING. SEVERE THUNDERSTORM WATCH NUMBER 547 HAS BEEN ALLOWED TO EXPIRE AS ONLY A FEW STRONG THUNDERSTORMS CAN BE EXPECTED. COLD FRONT IS STILL WELL OFF TO OUR NORTHWEST AND AS A RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE EVENING AND OVERNIGHT HOURS. LINE OF THUNDERSTORMS HAS FORMED ACROSS EASTERN OKLAHOMA AND INTO ARKANSAS WHICH WILL EVENTUALLY MOVE EAST SOUTHEAST INTO THE MIDSOUTH LATER TONIGHT. LOWERED POPS ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL FOR TONIGHT AND INCREASED ACROSS WEST TENNESSEE. OTHERWISE...NO ADDITIONAL CHANGES WERE NEEDED AT THIS TIME. KNS PREV DISCUSSION... /ISSUED 401 PM CDT SAT JUL 4 2009/ DISCUSSION...20Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE NEAR COLUMBIA MISSOURI WITH A TRAILING COLD FRONT STRETCHING SOUTHWEST BACK INTO KANSAS AND OKLAHOMA. TEMPERATURES THUS FAR HAVE REACHED THE UPPER 80S TO LOWER 90S ACROSS THE MID SOUTH AS OF 3 PM CDT. REGIONAL WSR-88D RADAR TRENDS SHOW THE LEADING EDGE OF CONVECTIVE ACTIVITY JUST WEST OF THE FORECAST AREA. ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS EXTREME NORTHWEST TENNESSEE AS OF FORECAST ISSUANCE. SEVERE WEATHER POTENTIAL IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST PACKAGE. NAM/GFS SHORT TERM MODELS IN DECENT AGREEMENT WITH BRINGING A COLD FRONT THROUGH THE MID SOUTH TONIGHT INTO SUNDAY. DESPITE SOMEWHAT SUFFICIENT INSTABILITY IN PLACE ACROSS THE MID SOUTH THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ACROSS ARKANSAS HAVE BEEN WEAKENING A BIT AS THEY MOVE EAST TOWARDS WEAKER MID/UPPER LEVEL SUPPORT ACROSS THE MID SOUTH. MOST IF NOT ALL AREAS SHOULD SEE SOME MEASURABLE RAINFALL BUT THINK OVERALL SEVERE THUNDERSTORM THREAT WILL REMAIN CONDITIONAL AT BEST. DAMAGING WINDS AND PERHAPS SOME LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS IF A FEW THUNDERSTORMS REACH SEVERE LIMITS. LATEST 12Z MODELS INDICATE THE COLD FRONT WILL MOVE ACROSS NORTH MISSISSIPPI ON SUNDAY. CLOUD COVER ACROSS THE AREA ON SUNDAY MAY LIMIT THE OVERALL INSTABILITY AND SEVERE WEATHER THREAT ACROSS NORTH MISSISSIPPI SUNDAY. THE 12Z GFS/ECMWF INDICATE SHOWER/THUNDERSTORM CHANCES WILL DEPART THE ENTIRE AREA BY MONDAY NIGHT...BRINGING RAIN FREE WEATHER TO THE MID SOUTH THROUGH FRIDAY. RETURN FLOW ON THE BACK SIDE OF HIGH PRESSURE NEXT SATURDAY WILL BRING BACK WARM...MOIST AND UNSTABLE AIR BACK TO THE AREA AND ISOLATED SHOWERS AND THUNDERSTORMS TO THE REGION. && .AVIATION... 06Z TAFS SURFACE FRONT WAS OVER SOUTH CENTRAL MO...NORTH OF KSGF...SOUTH OF KSTL AT DISCUSSION TIME. THUS FAR...TSRA HAVE MANAGED TO AVOID THE MIDSOUTH TERMINALS...WITH THE EXCEPTION OF KMKL. AS THE FRONT DROPS SOUTH OVERNIGHT...EXPECT SCATTERED ACTIVITY TO CONTINUE. ACTIVITY OVER AR SHOULD LIFT INTO KMEM VICINITY AROUND 06Z. THE FRONT WILL SLOW ITS SOUTHWARD PROGRESS DURING THE DAY SUNDAY...LIKELY STALLING OVER NORTH MS. WINDS SHOULD BE LIGHT...BUT PERHAPS A BIT TRICKY TO FORECAST DIRECTION AT KMEM DURING THE DAY. SCATTERED SHRA/TSRA TO CONTINUE IN THE AFTERNOON...WITH STRONGEST TSRA CHANCE AT KTUP. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 73 86 67 88 / 80 60 30 10 MKL 71 83 65 86 / 80 50 20 10 JBR 70 83 65 88 / 50 40 20 10 TUP 72 86 68 88 / 40 70 30 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 4, 10:38 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1038 PM CDT SAT JUL 4 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060545- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1038 PM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS PORTIONS OF EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. THE MAIN HAZARDS WITH ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE WINDS UP TO 50 MPH AND SMALL HAIL. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE ACROSS NORTH MISSISSIPPI SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON SUNDAY IN SUPPORT OF SEVERE WEATHER OPERATIONS. KNS
In the hours before
Special weather statement, Jul 4, 10:36 PM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1036 PM CDT SAT JUL 4 2009 TNZ003-004-020-021-050415- CARROLL TN-GIBSON TN-HENRY TN-WEAKLEY TN- 1036 PM CDT SAT JUL 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE... SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE... SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER GREENFIELD AT 1036 PM CDT...MOVING EAST AT 40 MPH. PEOPLE IN CARROLL...GIBSON...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR HUNTINGDON AND MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1115 PM CDT.
Special weather statement, Jul 4, 11:33 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1133 PM CDT SAT JUL 4 2009 TNZ055-050500- DECATUR TN- 1133 PM CDT SAT JUL 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN DECATUR COUNTY IN TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF PARSONS AT 1134 PM CDT... MOVING EAST AT 30 MPH. PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL MIDNIGHT CDT.
Special weather statement, Jul 5, 12:51 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1251 AM CDT SUN JUL 5 2009 TNZ055-050615- DECATUR TN- 1251 AM CDT SUN JUL 5 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL DECATUR COUNTY IN TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF DECATURVILLE AT 1252 AM CDT...MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 5, 1:38 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 138 AM CDT SUN JUL 5 2009 TNZ049-050-089-050715- FAYETTE TN-HAYWOOD TN-TIPTON TN- 138 AM CDT SUN JUL 5 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 14 MILES WEST OF DANCYVILLE AT 139 AM CDT... MOVING EAST AT 30 MPH. PEOPLE IN FAYETTE...HAYWOOD AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR BROWNSVILLE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 AM CDT.
Local storm report, Jul 5, 2:39 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
239 AM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG HALLS 35.87N 89.40W
07/04/2009 LAUDERDALE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS THE NORTHERN PORTIONS OF
LAUDERDALE COUNTY.
0755 PM HAIL 8 SW TRENTON 35.89N 89.04W
07/04/2009 E0.88 INCH GIBSON TN TRAINED SPOTTER
0814 PM TSTM WND DMG 9 SW JACKSON 35.54N 88.94W
07/04/2009 MADISON TN LAW ENFORCEMENT
TREE DOWN ON POWER LINES.
1200 AM FLASH FLOOD GREENFIELD 36.16N 88.80W
07/05/2009 WEAKLEY TN TRAINED SPOTTER
PERSON EVACUATED FROM HOME ALONG JEFFERSON STREET WITH
WAIST DEEP WATER NEARING HOME. WATER ALSO COVERING WEST
MAIN STREET.
&&
JLHSpecial weather statement, Jul 5, 2:47 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 247 AM CDT SUN JUL 5 2009 MSZ001-007-008-012-050830- DE SOTO MS-TUNICA MS-TATE MS-PANOLA MS- 247 AM CDT SUN JUL 5 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI... TATE COUNTY IN NORTHWEST MISSISSIPPI... EASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 8 MILES NORTHEAST OF ROBINSONVILLE TO 7 MILES SOUTH OF DUBBS AT 246 AM CDT...MOVING EAST AT 30 MPH. AT 235 AM CDT...WINDS GUSTED TO 44 MPH AT THE TUNICA REGIONAL AIRPORT IN TUNICA COUNTY. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DESOTO...PANOLA...TATE AND TUNICA COUNTIES...INCLUDING LOCATIONS NEAR HERNANDO AND SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 AM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA LAKE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:05 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 30 min |
| Jul 5, 7:43 AM CDT | Areal Flood Advisory | MEG | Lee, Pontotoc, Union | 92 min |
| Jul 5, 7:59 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 46 min |
| Jul 5, 8:32 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 28 min |
| Jul 5, 12:53 PM CDT | Areal Flood Advisory | MEG | Cross | 2 hr |
| Jul 5, 2:13 PM CDT | Areal Flood Advisory | MEG | Lee, St. Francis | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.